Reported Adverse Drug Reaction Cases
- ADRAC. P-glycoprotein - another way for drugs to interact. Aust Adv Drug React Bull 2001; 20: 11.
Interactions with macrolides
The macrolide antibiotics (erythromycin, roxithromycin, clarithromycin and azithromycin) are well-known to interact with other medicines. In 10 years from 1995 to 2004, ADRAC received 31 reports of a suspected interaction out of the 597 reports involving erythromycin. The most commonly reported interacting drugs have been warfarin, statins, cisapride, anticonvulsants and ergot derivatives. The basis for these interactions is considered to be cytochrome P4503A, particularly 3A4, and also p-glycoprotein, particularly for digoxin.1 It is also possible that the interactions with warfarin have a mechanism which does not involve CYP3A4. Details of the most commonly reported interactions are shown in Table 2.
Roxithromycin is often considered to have less potential for interactions than erythromycin due to its much lower affinity for CYP3A4, but reports to ADRAC suggest otherwise. Of the 737 reports for roxithromycin in the past ten years, 80 have described interactions. The majority of these have described interactions with warfarin but there are also reports of interactions with anticonvulsants, statins, digoxin and cyclosporin (see Table 2). It is probable that the interaction with warfarin has a mechanism not involving CYP3A4.
Clarithromycin, a potent inhibitor of CYP3A4, has a similar level of reported interactions, with 18 out of 193 reports. Warfarin is again the most commonly suspected interacting medicine, and statins and anticonvulsants are also represented (Table 2).
Azithromycin is considered to have little potential for interactions but of the 111 reports received for this medicine, 6 have described interactions with either warfarin or tacrolimus (Table 2).
Prescribers should be aware of the potential for interactions with all of the macrolides, especially with those medicines known to be subject to interactions such as warfarin, digoxin, anticonvulsants, statins and immunosuppressants, many of which also have a low therapeutic index.
Australian Adverse Drug Reactions Bulletin
Volume 25, Number 2, April 2006